DEAR DR. ROACH: My question regards the results of my fasting glucose tests for the past couple of years. I am 81 and weigh around 150 pounds. The medications I am tak-ing concern me, with relevance to the A1C levels of my quarterly blood work. My A1C levels have mostly been near mid-5%; the last showed 6%. Medications relevant to this that I am suspicious of are 100-12.5 mg of losartan/hydrochlorothiazide (HCTZ) and 20 mg of simvastatin. I have read that these medications can have an effect of raising blood glucose. My doctor is adamant that this does not exist, but it seems to me that there is a conflict on this.
Should I perhaps ask him to change those medications because of my blood sugar? I am concerned about issues with the thiazide and the statin. — P.R.
ANSWER: There isn’t a conflict. You are absolutely right that both sim-vastatin (like all statins) and HCTZ (like all thiazides) increase blood sugar and the risk of diabetes. The risk, however, is small. For thiazides, the risk of high blood sugar seems tied to potassium levels — the lower the potassium, the higher the risk of diabe-tes. Interestingly, the losartan in com-bination with the HCTZ you are taking tend to raise potassium levels, so that combination may have a lower risk of worsening blood sugar levels than taking HCTZ alone. You are already taking the smallest effective dose of thiazide.
The risk of statins seems greater in higher doses and with more potent statins, like atorvastatin and rosuvastatin; however, the risk is still small. About one person in 100 treated with a high-dose intensive statin, such as 40 mg of atorvastatin for five years, would be expected to get diabetes, while a dosage of 20 mg of simvastatin would be expected to have an even lower risk.
The conflict isn’t whether the increased risk exists (it does), but whether the treatments to prevent heart attack and stroke are worth the increased risk. For nearly all people, the benefit of keeping blood pressure and cholesterol under control greatly outweighs the small increased risk of diabetes.
Given your normal A1C level, I would say your risk is low, and I do not generally recommend changing treatment based on your concern over blood sugar.
DEAR DR. ROACH: I am a 64-
year-old man who recently had an ultrasound of my kidney to rule out any kidney stones. The utlra-sound was negative for stones, but the radiologist noted a 2.3-cm echo-genic nodule in the right lobe of my liver. The final impression was an incidental hemangioma in the liver. I was concerned, so I received an AFP (alfa-fetoprotein) test, which came back at 1.8 ng/mL.
Is an echogenic nodule/incidental hemangioma a reason to have fur-ther testing? — M.S.
ANSWER: Sensitive imaging studies, especially CT scans and MRIs, often reveal abnormalities that lead to a quandary of whether to get additional testing. For a mass found in the liver by ultra-sound, if it is less than 3 cm and meets the radiologic criteria for a hemangio-ma, no further testing needs to be done in people at low risk for liver cancer (such as people with hepatitis C or cirrhosis). As long as these hemangiomas cause no symptoms, they do not get treated.
The alfa-fetoprotein test is a blood test that, when producing abnormally high results, helps signify several types of cancers, including hepatocellular car-cinoma (classic liver cancer) as well as germ cell tumors (cancers of the repro-ductive cells, which usually occur in the gonads but can occur in the liver or else-where in the body). Your level is normal and not concerning.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions
© 2023 North America Synd., Inc.
All Rights Reserved